Alert archive / California / High Wind Watches in 2017

High Wind Watch 5, NWS San Diego, CA

March 28, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Mar 28, 2017, 8:12 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 30, 2017, 12:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 28, 2017, 8:12 PM PDT (03:12 UTC)
In effect from
Mar 30, 2017, 12:00 PM PDT
Expired
Mar 29, 2017, 6:13 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS76 KSGX 290312
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
812 PM PDT Tue Mar 28 2017

...Strong Westerly Winds Possible for the Mountains and 
deserts...

.A rapidly developing storm system over the Great Basin will force
strong westerly winds over the mountains and deserts from Thursday
afternoon into Thursday night.

CAZ055-056-058-060>062-065-291300-
/O.NEW.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Wrightwood, Julian, Pine Valley, Victorville, 
Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, and Desert Hot Springs
812 PM PDT Tue Mar 28 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in San Diego has issued a High Wind
Watch, which is in effect from Thursday afternoon through late
Thursday night. 

* WINDS...Westerly 30 to 45 MPH with areas of 55 to 65 MPH gusts
  near the desert slopes and foothills.

* TIMING...Winds increasing Thursday morning and becoming strong
  and gusty in the afternoon. Strongest winds are expected
  Thursday evening.

* LOCATION...The higher mountains and deserts. Strongest on the
  desert slopes and near the desert foothills.

* VISIBILITY...Locally reduced in areas of blowing dust and sand.

* IMPACTS...Hazardous travel conditions at times due to reduced
  visibility in blowing sand and dust, debris on roadways, and
  sudden, strong cross-winds. Minor structural and tree damage
  possible. 

* OUTLOOK...Winds turning northerly Thursday night and remaining
  gusty in some areas, but decreasing on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

JAD
3 follow-up statements
973 
WWUS76 KSGX 290900
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
200 AM PDT Wed Mar 29 2017

...Strong Westerly Winds Possible for the Mountains and deserts...

.A rapidly developing storm system over the Great Basin will
force strong westerly winds over the mountains and deserts from
Thursday afternoon through Thursday night.

CAZ055-056-058-060>062-065-292100-
/O.CON.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Wrightwood, Julian, Pine Valley, Victorville, 
Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, and Desert Hot Springs
200 AM PDT Wed Mar 29 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WINDS...Westerly 30 to 45 MPH with gusts up to 65 MPH near the 
  desert slopes and foothills. 

* TIMING...Winds increasing Thursday morning and becoming quite
  strong and gusty in the afternoon. Strongest winds Thursday evening.
  Winds will switch to northerly Thursday night and could remain 
  strong through early Friday morning.

* LOCATION...The higher mountains and deserts with strongest winds on
  the desert slopes and near the desert foothills. 

* VISIBILITY...Blowing dust and sand will reduce visibility at
  times to as low as 1 mile. 

* IMPACTS...Hazardous travel conditions at times due to low
  visibility in blowing sand and dust, debris on roadways, and
  sudden, strong cross-winds. Difficult travel for high-profile
  vehicles. Minor structural and tree damage possible.

* OUTLOOK...Winds turning northerly Thursday night and remaining
  strong in some areas, but then decreasing on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

jmb
019 
WWUS76 KSGX 292037
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
137 PM PDT Wed Mar 29 2017

...Strong Westerly Winds in the Mountains and Deserts Thursday
Afternoon and Evening...

.A deep low pressure trough over the Pacific Northwest today will
move rapidly southeast toward the Great Basin Thursday. This
trough will bring strong westerly winds over the mountains and 
deserts from Thursday afternoon through Thursday night.

CAZ055-056-058-060>062-065-300500-
/O.CON.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Wrightwood, Julian, Pine Valley, Victorville, 
Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, and Desert Hot Springs
137 PM PDT Wed Mar 29 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

* WINDS...Westerly 20 to 40 MPH with gusts up to 65 MPH near the 
  desert slopes and foothills. 

* TIMING...Winds increasing Thursday morning and becoming strong
  and gusty in the afternoon. Strongest winds Thursday evening.
  Winds will switch to north Thursday night. 

* LOCATION...The higher mountains and deserts with strongest winds
  on the desert slopes and near the desert foothills in the
  Coachella Valley and the San Diego County Deserts. 

* VISIBILITY...Blowing dust and sand will reduce visibility at 
  times to as low as 1 mile. 

* IMPACTS...Hazardous travel conditions at times due to low
  visibility in blowing sand and dust, and sudden, strong cross-
  winds. Difficult travel for high-profile vehicles. Minor
  structural and tree damage possible. 

* OUTLOOK...Gusty northerly winds through Friday morning in the
  northern Coachella Valley, the Cajon Pass, parts of the Inland
  Empire and the Santa Ana Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Moede
487 
WWUS76 KSGX 300113
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
613 PM PDT Wed Mar 29 2017

...Strong and Locally Damaging West Winds in the Mountains and 
Deserts Thursday Afternoon and Evening...

.A deep low pressure trough over the Pacific Northwest will move 
rapidly southeast toward the Great Basin Thursday. This trough 
will bring strong and locally damaging west winds over the 
mountains and deserts Thursday afternoon and evening.

CAZ060-301200-
/O.UPG.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/
/O.NEW.KSGX.HW.W.0006.170330T1900Z-170331T0600Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, and Apple Valley
613 PM PDT Wed Mar 29 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TO 11 PM PDT THURSDAY...

The National Weather Service in San Diego has issued a High Wind
Warning, which is in effect from noon to 11 PM PDT Thursday. The
High Wind Watch is no longer in effect. 

* WINDS...Sustained west winds 30 to 40 mph with gusts up to 60
  mph.

* TIMING...Winds will increase Thursday morning, becoming strong
  and locally damaging Thursday afternoon and evening. The
  strongest winds are expected between 2 and 6 PM Thursday. 

* LOCATION...the high desert including Victorville, Hesperia, and
  Apple Valley and Interstate 15.

* VISIBILITY...Severe restrictions of a quarter of a mile or less
  in blowing dust and sand possible.

* IMPACTS...Hazardous travel conditions due to low visibility in
  blowing sand and dust, and sudden, strong cross-winds. Difficult
  travel for high-profile vehicles, especially Big Rigs which are
  prone to toppling. Minor structural and tree damage possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ055-056-058-061-062-065-301200-
/O.UPG.KSGX.HW.A.0005.170330T1900Z-170331T1100Z/
/O.NEW.KSGX.HW.W.0006.170330T1900Z-170331T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Lake Arrowhead, Big Bear City, 
Big Bear Lake, Wrightwood, Julian, Pine Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, and Desert Hot Springs
613 PM PDT Wed Mar 29 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TO 11 PM PDT THURSDAY...

The National Weather Service in San Diego has issued a High Wind
Warning, which is in effect from noon to 11 PM PDT Thursday. The
High Wind Watch is no longer in effect. 

* WINDS...Sustained west winds of 20 to 40 mph. Gusts to 70 mph or
  higher on mountain tops and desert mountain slopes. Gusts of 50
  to 60 mph in the Coachella Valley and the San Diego County 
  desert.

* TIMING...Winds will increase Thursday morning, becoming strong
  and locally damaging Thursday afternoon and evening. The
  strongest winds are expected between 2 and 6 PM Thursday.  

* LOCATION...Mountain tops to the desert floor.

* VISIBILITY...Severe restrictions of a quarter of a mile or less
  in blowing dust and sand possible in the deserts.

* IMPACTS...Hazardous travel conditions at times due to low
  visibility in blowing sand and dust, and sudden, strong cross-
  winds. Difficult travel for high-profile vehicles, especially
  Big Rigs which are prone to toppling. Minor structural and tree
  damage possible.

* OUTLOOK...Winds will turn northerly Thursday night and be quite
  gusty from the northern Coachella Valley and through the Cajon
  Pass, but not as strong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
Gregoria

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 28, 2:00 PM PDT, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 28, 2:00 PM PDT, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PDT Tue Mar 28 2017

.SYNOPSIS...
Locally gusty winds will occur below passes and canyons through
Wednesday, mainly below Cajon Pass. Otherwise, skies will be clear
through Wednesday with a warming trend, with highs mostly in the 80s
in the valleys by Wednesday and lower 90s in the lower deserts. Low
pressure aloft will move by to the northeast Thursday and Friday and
bring cooling along with gusty west winds to the mountains and
deserts Thursday with some northerly winds developing Friday. Warmer
weather will return over the weekend under weak high pressure, but
low pressure will bring cooling again early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Skies were sunny with temperatures in the 60s along the coast, 70s
in the valleys and Inland Orange County and around 80 in the lower
deserts. Winds were still gusting to 35-45 MPH near and just below
mountain crests in San Bernardino County and the Santa Ana
Mountains, but the trend is downward, and the wind advisory will
expire at 2 PM. Some NE winds were also occurring in the Coachella
Valley from the Joshua Tree area. Winds tonight should mostly stay
below wind advisory criteria but gusts to around 40 MPH will occur
late tonight and early Wednesday in the same windier spots as
mentioned above.

High pressure aloft will build over the east Pacific with a moderate
ridge extending to Nevada and Utah by Wednesday. Strong moist zonal
flow will occur over the Pacific Northwest. Due to clear skies and a
warm profile, with 850 MB temps rising to around 15 C, surface
temperatures will respond and reach levels of 7-15 deg F above
normal Wednesday. Onshore flow will start to develop again Wednesday
afternoon which could bring a few low clouds or fog to the coast
Wednesday night, though this is more likely Thursday night after a
period of stronger onshore flow from the next low pressure system
coming down from the north. This low will track from far northern
California Thursday southeast to Arizona Friday.
Height/temperature/pressure gradients will be tight on the
west/southwest side of the low and result in strong west winds in
the mountains and deserts Thursday afternoon/evening. High-res
models are indicating strong winds could make it into populated
parts of the Coachella Valley, which is more typical with synoptic
scale winds versus mountain wave winds. Northerly winds, similar to
those of this morning, could form Friday as pressure gradients turn
offshore. With the upper low nearby, temperatures will decrease
Thursday and Friday, with temperatures a little below normal Friday.
With the progressive spring pattern, the upper low, despite being
closed, will move east over the weekend, with warming again over So-
Cal. More troughs could move down from the N/NW early next week for
cooling, but models are very inconsistent with details as GFS and
especially GEM are stronger with the troughs, but ECMWF has weak
ridging.

&&

.AVIATION...
282000Z...VFR conditions will prevail through the period under a
clear sky. Locally gusty NNE winds have hit KPSP and expected to
continue over the next couple of hours before diminishing. Winds
elsewhere will gradually lessen as well with light winds tonight
through Wednesday.

&&

.MARINE...
The Small Craft Advisory was cancelled as seas are below 10 feet
along with wind gusts prevailing at less than 20 kt. Winds and seas
will continue to lower through Wednesay. However, strong winds and
large combined seas are expected again late Thursday through Friday.

&&

.BEACHES...
Surf of 3 to 6 feet with occasional higher sets will continue at
times through early next week.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...Gregoria

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.